Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

August 20, 20119 counties in Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 20, 2011, 9:49 PM CDT for 9 counties in Wisconsin. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2011, 9:49 PM CDT (02:49 UTC)
Expired
Aug 20, 2011, 10:00 PM CDT
In force
11 min
Issued by
NWS Twin Cities, MN

Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 140 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WWUS83 KMPX 210249
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
949 PM CDT SAT AUG 20 2011

MNZ053-WIZ014>016-023>028-210300-
BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST.
CROIX-
949 PM CDT SAT AUG 20 2011

...THUNDERSTORMS WEAKENING OVER WEST CENTRAL WISCONSIN...

AT 942 PM CDT...RADAR INDICATED A LINE OF THUNDERSTORMS ALONG A LINE 
EXTENDING FROM LADYSMITH TO 3 MILES NORTHEAST OF BARRON TO ST CROIX 
FALLS.  THEY WERE MOVING SOUTHEAST AT 25 MPH.  DURING THE LAST 15 
MINUTES...RADAR TRENDS INDICATE THE STORMS WERE ON A WEAKENING TREND. 

BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO 25 MPH ARE EXPECTED WITH THE 
STRONGER STORMS.

* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  ALMENA.
  RANGE.
  SUMNER.
  EAST FARMINGTON.
  CLAYTON.
  WANDEROOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4463 9095 4457 9237 4525 9274 4565 9256
      4565 9254 4572 9253 4567 9214 4565 9214
      4565 9193 4554 9103 4486 9092
TIME...MOT...LOC 0246Z 324DEG 19KT 4543 9107 4542 9179
          4540 9261

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:02 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 20, 6:02 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
602 PM CDT SAT AUG 20 2011

.DISCUSSION...

A SHORT WAVE NEAR THE LEFT EXIT REGION OF A NW-SE UPPER JET
SEGMENT IS HEADING SOUTHEAST INTO NORTHERN MN. A FEW STORMS HAVE
DEVELOPED AHEAD OF THIS IN A MULI FIELD OF -2 TO -4. 100 TO AS
MUCH AS 150 ML CAPE IN THE 0-3KM LAYER WAS ALSO NOTED OVER
PORTIONS OF NORTHERN MN AND EASTER NORTH DAKOTA. MOST OF THIS
ACTIVITY WILL RIDE ACROSS NORTHERN MN ON THE COOL SIDE OF THE
UPPER JET...BUT PART OF THE FORCING WILL BRUSH PORTIONS OF CENTRAL
MN AND WEST CENTRAL WISCONSIN. THERE WILL BE SOME WEAKENING AFTER
SUNSET SO HAVE NOT GONE TOO HIGH ON THE POPS. HAVE LIMITED THE
THUNDER TO THE FAR NORTH CWA IN THE AREA OF INSTABILITY
ADVECTION. SREF THUNDER PRODUCTS PAINT THIS GENERAL AREA AS WELL.

PARTS OF THE EASTERN CWA WILL STILL BE NEAR THE UPPER JET ON
SUNDAY AND THERE MAY BE ENOUGH INSTABILITY LEFT FOR A FEW SHOWERS.
HIGH PRESSURE BUILDS IN FOR SUNDAY NIGHT INTO MONDAY...AND WITH
THE UPPER JET OFF TO THE EAST...SHOULD YIELD MOSTLY CLEAR SKIES.

THE RETURN OF WARM ADVECTION AND THE DEVELOPMENT OF THE UPPER
TROUGH IN THE NORTHWEST FLOW FOR MONDAY NIGHT AND TUESDAY IS
HANDLED DIFFERENTLY BY THE NAM AND GFS. THE UPPER FORCING IS TAKEN
MORE TO THE SOUTHWEST BY THE NAM BIT MORE ACROSS SOUTHERN
MINNESOTA BY THE GFS. THE GEFS 850 MB MOISTURE FLUX IS NOT OVERLY
STRONG AND IS SOMEWHAT SPLIT AS IT DEVELOPS INTO OUR AREA. WITH
THE HIGH PRESSURE LINGERING A BIT OVER THE EASTERN TWO THIRDS OF
THE AREA SUNDAY NIGHT AND EARLY MONDAY...WILL HOLD BACK A BIT ON
THE PRECIP CHANCES AND CONFINE IT SOUTHWEST MINNESOTA. WE DO GET
INTO A BIT MORE INSTABILITY ADVECTION MONDAY NIGHT AND EARLY
TUESDAY AS LOW LEVEL FLOW INCREASES. PREVIOUS FORECAST POP PICTURE
LOOKS GOOD IN THIS REGARD. DEPENDING ON CLOUDS..IT DOES LOOK WARM
ON TUESDAY AND THE UPPER 80S TO NEAR 90 LOOK OK ESPECIALLY TO THE
WEST. THE GEFS 850 TEMP ANOMALY IS NEAR +2 FOR THIS TIME FRAME.

THE END OF THE WEEK STILL LOOKS QUIET IN THE NORTHWEST FLOW...BUT
A SIMILAR SCENARIO TO TUESDAY..DEVELOPS ON FRIDAY NIGHT AND
SATURDAY WITH A MOISTURE RETURN AHEAD OF A SYSTEM TOPPING THE
RIDGE TO OUR WEST.

&&

.AVIATION.../00Z TAF ISSUANCE/

FAIRLY STRONG SHRTWV ACROSS NORTHWEST MN WILL DIVE SE OVERNIGHT.
IN THE SHORT TERM...SOME CBS AND CEILINGS ARND 4-5K ARE POSSIBLE
IN WEST CENTRAL AND CENTRAL MN BEFORE SUNSET. HOWEVER...THERE
REMAINS SOME UNCERTAINTY ON COVERAGE. THEREFORE...KEPT VCSH AND
CBS AT AXN AND STC THIS EVENING. HOW FAR SE THE CBS OR SHRA
CONTINUES REMAINS UNCERTAIN. HOWEVER...COVERAGE SHOULD DECREASE
DURING THE EVENING DUE TO THE LOSS OF HEATING. ANY CEILINGS NEAR
THE -SHRA/TSRA SHOULD REMAIN VFR. WNDS WILL BE GENERALLY FROM THE
W/NW UNDER 8 KTS OVERNIGHT...THEN BRIEFLY INCREASE DURING THE
DAY...BEFORE SLOWLY BECOMING S/SE SUNDAY NIGHT...OR PAST TAF
PERIOD.

MSP...SHRA SHOULD REMAIN NW OF AIRPORT THRU 4Z... WITH ONLY AN
OUTSIDE CHC OF -SHRA OR CBS NEAR THE AIRPORT BETWEEN 4-6Z. WILL
CONTINUE DRY WITH CEILINGS AOA 10K. WNDS WILL REMAIN FROM THE W/NW
UNDER 6 KTS OVERNIGHT...THEN SLIGHTLY INCREASE AFT 16Z FROM THE
WNW...THEN BECOMING MORE SE SUNDAY NIGHT. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/JLT
Hazardous weather outlook, Aug 20, 4:50 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT SAT AUG 20 2011

MNZ041>045-047>053-059>063-068>070-WIZ014>016-023>028-211200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-CARVER-SCOTT-DAKOTA-POLK-BARRON-RUSK-ST. CROIX-PIERCE-
DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
450 PM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WIDELY SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING
ACROSS PARTS OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY NIGHT WITH
THE APPROACH AND PASSAGE OF A LOW PRESSURE SYSTEM. AT THIS
TIME...THERE APPEARS TO BE A SMALL CHANCE FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ054>058-064>067-073>078-082>085-091>093-211200-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-
RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
450 PM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY NIGHT WITH
THE APPROACH AND PASSAGE OF A LOW PRESSURE SYSTEM. AT THIS
TIME...THERE APPEARS TO BE A SMALL CHANCE FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 20, 8:59 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT SAT AUG 20 2011

MNZ045-052-053-061-063-WIZ014>016-023-025-027-210315-
ANOKA-BARRON-CHIPPEWA-CHISAGO-DUNN-ISANTI-KANABEC-POLK-RUSK-ST.
CROIX-WASHINGTON-
859 PM CDT SAT AUG 20 2011

...THUNDERSTORMS MOVING INTO PARTS OF EAST CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN THROUGH 1015 PM CDT...

AT 856 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF BRILL TO 5
MILES WEST OF MCKINLEY TO 6 MILES WEST OF GRANDY. THESE STORMS WERE
MOVING SOUTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CUSHING.
  MIKANA.
  BRILL.
  WEYERHAEUSER.
  NORTH BRANCH.
  CENTURIA.
  RANGE.
  SUMNER.
  CUMBERLAND.
  RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4537 9081 4537 9091 4511 9094 4500 9157
      4502 9217 4509 9269 4523 9314 4575 9317
      4574 9285 4565 9287 4565 9254 4573 9253
      4572 9215 4565 9214 4564 9068
TIME...MOT...LOC 0158Z 320DEG 36KT 4564 9165 4554 9225
          4561 9329
Special weather statement, Aug 20, 9:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
949 PM CDT SAT AUG 20 2011

MNZ053-WIZ014>016-023>028-210300-
BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST.
CROIX-
949 PM CDT SAT AUG 20 2011

...THUNDERSTORMS WEAKENING OVER WEST CENTRAL WISCONSIN...

AT 942 PM CDT...RADAR INDICATED A LINE OF THUNDERSTORMS ALONG A LINE
EXTENDING FROM LADYSMITH TO 3 MILES NORTHEAST OF BARRON TO ST CROIX
FALLS.  THEY WERE MOVING SOUTHEAST AT 25 MPH.  DURING THE LAST 15
MINUTES...RADAR TRENDS INDICATE THE STORMS WERE ON A WEAKENING TREND.

BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO 25 MPH ARE EXPECTED WITH THE
STRONGER STORMS.

* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  ALMENA.
  RANGE.
  SUMNER.
  EAST FARMINGTON.
  CLAYTON.
  WANDEROOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4463 9095 4457 9237 4525 9274 4565 9256
      4565 9254 4572 9253 4567 9214 4565 9214
      4565 9193 4554 9103 4486 9092
TIME...MOT...LOC 0246Z 324DEG 19KT 4543 9107 4542 9179
          4540 9261

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:59 PM CDTSpecial Weather StatementMPXChisago76 min

Nearby

Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.